Alert archive / Louisiana / Freeze Warnings in 2017
Freeze Warning 2, NWS Lake Charles, LA
NWS Lake Charles, LA issued this freeze warning at Dec 7, 2017, 2:05 PM CST for 4 counties in Texas; 6 parishes in Louisiana. It took effect at Dec 8, 2017, 3:00 AM CST. It was in force for 6 hr. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Dec 7, 2017, 2:05 PM CST (20:05 UTC)
- In effect from
- Dec 8, 2017, 3:00 AM CST
- Expired
- Dec 8, 2017, 9:00 AM CST
- In force
- 6 hr
- Issued by
- NWS Lake Charles, LA
Counties Allen Parish, LA, Avoyelles Parish, LA, Beauregard Parish, LA, Evangeline Parish, LA, Rapides Parish, LA, Vernon Parish, LA, Hardin County, TX, Jasper County, TX, Newton County, TX, Tyler County, TX
The radar
The Ft Polk radar (KPOE), 49 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 8, 7:46 AM CST | SNOW 1.8 | Lumberton, TX | SOCIAL MEDIA PICTURE OF AROUND 1.75 INCHES OF SNOW ON TOP OF A VEHICLE MEASURED WITH A TAPE MEASURE... NO ESTIMATION OF GROUND SNOW COVER. |
| Dec 8, 9:00 AM CST | SNOW 1.8 | Oberlin, LA | NWS CO-OP OBSERVER MEASURED SNOW ACCUMULATION OF 1.8 INCHES IN OBERLIN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 8.1 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1182 m above ground
- 0-6 km bulk shear
- 77 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 177 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
794 WWUS74 KLCH 072005 NPWLCH URGENT - WEATHER MESSAGE National Weather Service Lake Charles LA 205 PM CST Thu Dec 7 2017 ...Freezing temperatures expected Friday Morning... .A light freeze is expected Friday morning across central Louisiana and portions of east Texas. Precipitation should be ending as temperatures reach freezing, however any wet surfaces that remain could freeze on bridges and overpasses. LAZ027>032-TXZ180-201-259>262-080415- /O.NEW.KLCH.FZ.W.0002.171208T0900Z-171208T1500Z/ Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-Tyler-Hardin- Northern Jasper-Northern Newton-Southern Jasper-Southern Newton- Including the cities of Fort Polk, Pickering, Leesville, Slagle, Alexandria, Pineville, Effie, Marksville, Bunkie, Cottonport, Simmesport, Mansura, Bundick Lake, De Ridder, Fields, Oretta, Oakdale, Kinder, Ville Platte, Beaver, St. Landry, Mamou, Reddell, Town Bluff, Fred, Hillister, Ivanhoe, Spurger, Warren, Woodville, Lumberton, Silsbee, Holly Springs, Jasper, Kirbyville, Magnolia Springs, Mt. Union, Roganville, Burkeville, Farrsville, Jamestown, Newton, Wiergate, Bleakwood, Call, Gist, Buna, Evadale, and Deweyville 205 PM CST Thu Dec 7 2017 ...FREEZE WARNING IN EFFECT FROM 3 AM TO 9 AM CST FRIDAY... The National Weather Service in Lake Charles has issued a Freeze Warning, which is in effect from 3 AM to 9 AM CST Friday. * TEMPERATURE...Upper 20s to lower 30s. * IMPACTS...Freezing temperatures could sting sensitive plants. Also any moisture that remains from overnight precipitation could cause icy spots to develop on area bridges and overpasses. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$
1 follow-up statement
818 WWUS74 KLCH 080901 NPWLCH URGENT - WEATHER MESSAGE National Weather Service Lake Charles LA 301 AM CST Fri Dec 8 2017 ...Freezing temperatures expected Friday Morning... .A light freeze is expected this morning across central Louisiana and portions of east Texas. Precipitation should be ending as temperatures reach freezing, however any wet surfaces that remain could freeze on bridges and overpasses. For tonight,clearing skies and diminishing winds will allow temperatures to fall into the mid 20s across much of east Texas and central Louisiana. A hard freeze is expected across these areas. Temperatures will likely fall to freezing tonight along and just north of the Interstate 10 corridor. LAZ027>032-TXZ180-259-260-082215- /O.NEW.KLCH.HZ.W.0003.171209T0600Z-171209T1400Z/ /O.CON.KLCH.FZ.W.0002.000000T0000Z-171208T1500Z/ Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-Tyler- Northern Jasper-Northern Newton- Including the cities of Fort Polk, Pickering, Leesville, Slagle, Alexandria, Pineville, Effie, Marksville, Bunkie, Cottonport, Simmesport, Mansura, Bundick Lake, De Ridder, Fields, Oretta, Oakdale, Kinder, Ville Platte, Beaver, St. Landry, Mamou, Reddell, Town Bluff, Fred, Hillister, Ivanhoe, Spurger, Warren, Woodville, Holly Springs, Jasper, Kirbyville, Magnolia Springs, Mt. Union, Roganville, Burkeville, Farrsville, Jamestown, Newton, Wiergate, Bleakwood, and Call 301 AM CST Fri Dec 8 2017 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CST THIS MORNING... ...HARD FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM CST SATURDAY... The National Weather Service in Lake Charles has issued a Hard Freeze Warning, which is in effect from midnight tonight to 8 AM CST Saturday. * TEMPERATURE...Mid 20s * IMPACTS...Freezing temperatures could sting sensitive plants. Also any moisture that remains from overnight precipitation could cause icy spots to develop on area bridges and overpasses. Outdoor pets should be protected as necessary. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. A Hard Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$ TXZ201-261-262-082215- /O.NEW.KLCH.FZ.W.0003.171209T0600Z-171209T1400Z/ /O.CON.KLCH.FZ.W.0002.000000T0000Z-171208T1500Z/ Hardin-Southern Jasper-Southern Newton- Including the cities of Lumberton, Silsbee, Gist, Buna, Evadale, and Deweyville 301 AM CST Fri Dec 8 2017 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CST THIS MORNING... ...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM CST SATURDAY... The National Weather Service in Lake Charles has issued a Freeze Warning, which is in effect from midnight tonight to 8 AM CST Saturday. * TEMPERATURE...Upper 20s to lower 30s. * IMPACTS...Freezing temperatures could sting sensitive plants. Also any moisture that remains from overnight precipitation could cause icy spots to develop on area bridges and overpasses. Outdoor pets should be protected as necessary. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$ LAZ033-082215- /O.NEW.KLCH.HZ.W.0003.171209T0600Z-171209T1400Z/ St. Landry- Including the cities of Lawtell, Opelousas, and Eunice 301 AM CST Fri Dec 8 2017 ...HARD FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM CST SATURDAY... The National Weather Service in Lake Charles has issued a Hard Freeze Warning, which is in effect from midnight tonight to 8 AM CST Saturday. * TEMPERATURE...Mid 20s. * IMPACTS...Freezing temperatures could sting sensitive plants. Also any moisture that remains from overnight precipitation could cause icy spots to develop on area bridges and overpasses. Outdoor pets should be protected as necessary. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Hard Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$ LAZ041>045-TXZ215-216-082215- /O.NEW.KLCH.FZ.W.0003.171209T0600Z-171209T1400Z/ Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin- Jefferson-Orange- Including the cities of Lake Charles, Sulphur, Hathaway, Jennings, Topsy, Roanoke, Welsh, Lake Arthur, Crowley, Rayne, Branch, Church Point, Richard, Lafayette, Breaux Bridge, Cade, St. Martinville, Beaumont, Sabine Pass, Sea Rim State Park, Orange, Vidor, and Bridge City 301 AM CST Fri Dec 8 2017 ...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM CST SATURDAY... The National Weather Service in Lake Charles has issued a Freeze Warning, which is in effect from midnight tonight to 8 AM CST Saturday. * TEMPERATURE...Upper 20s to lower 30s. * IMPACTS...Freezing temperatures could sting sensitive plants. Also any moisture that remains from overnight precipitation could cause icy spots to develop on area bridges and overpasses. Outdoor pets should be protected as necessary. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this freeze warning went out at Dec 7, 11:53 AM CST, 2 hours 12 minutes earlier.
Area forecast discussion, Dec 7, 11:53 AM CST, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
1153 AM CST Thu Dec 7 2017
.DISCUSSION...
18Z TAFS
&&
.AVIATION...
Steady light to moderate showers will continue to traverse the
region beneath a mid layer stratus deck. VFR conditions will
prevail through the period with CIGs potentially lowering briefly
near convective bands.
Big question mark with this package remains the potential for the
rain to transition to snow during the early morning hours Friday.
Based on the latest guidance, continued to show rain mixed with
snow for the I-10 terminals beginning around 08Z, but this is only
a rough estimate. No accumulation is expected at any of the
terminals. Think that the precipitation will likely be out of AEX
before temperatures cool enough to support snow. As temperatures
warm following sunrise, any lingering precipitation (mainly for
LFT and ARA) will revert back to rain before clearing the area by
mid to late morning.
&&
.PREV DISCUSSION... /issued 1008 AM CST Thu Dec 7 2017/
DISCUSSION...
Update the grids through the night with the latest guidance.
Wintry precipitation chances have increased over the past 24 hours
and will be evaluating the latest guidance and make a
determination after coordination on any need to expand the winter
weather advisory.
PREV DISCUSSION... /issued 556 AM CST Thu Dec 7 2017/
DISCUSSION...
07/12Z TAF Issuance.
AVIATION...
Overrunning moisture is producing widespread VFR clouds based
around 6-8K FT. Patchy -DZ/-RA continues over the region and
expect off and on lt/modt RA to persist through the day as winds
remain southwesterly aloft in advance of a trough over wrn TX.
Northerly winds will be between 8-15 KT through tonight. Expect
rain to end at AEX during the evening while moisture will be slow
to clear the southern TAF sites through 12Z. Toward the end of the
period, a mix of -RA/-SN will be possible at these locations
as sfc temperatures approach the lower to middle 30s.
24
PREV DISCUSSION... /issued 535 AM CST Thu Dec 7 2017/
DISCUSSION...
Temperatures held in the the 40s overnight as clouds helped to
keep things a bit warmer. But there will be a chance for some
ice pellets across central Louisiana and into the lakes region of
southeast Texas through the noon hour. Rains mostly light will
continue through the day and into the evening hours. A slight
chance for ice pellets return this evening and into the overnight
hours as temperatures drop. There will be a chance for black ice
on some of the area bridges in central Louisiana around
Alexandria and in the lakes region of Texas. Temperatures should
be a bit to warmer down along the I-10 corridor.
Observations in the coastal waters indicating sustain wind speeds
around 30 knots this morning. A gale warning for will continue in
the coastal waters today with seas ranging from 3 to 6 feet
nearshore and up to 11 to 12 feet 60 nautical miles from the
coast.
Another surge of colder air that extends from central Arkansas
down into north Texas will make it's way into the region
overnight. This will bring freezing temperatures into central
Louisiana and around the lakes region for southeast Texas towards
sunrise. As this latest system pushes down and into the coastal
waters... the upper level trof will finally push the precip off to
the south and east. Skies clearing late in the afternoon hours
Friday. Freezing temperatures to start out the morning hours
across central Louisiana into the lakes region in Texas over the
weekend. Temperatures down towards the coast will range from the
lower 30s to mid 30s for morning lows. This colder air mass will
remain in place into most of next week. Remember your pets and
plants.
19
&&
.PRELIMINARY POINT TEMPS/POPS...
AEX 30 46 27 57 / 40 10 10 0
LCH 35 46 33 58 / 60 40 10 0
LFT 35 45 30 57 / 70 50 10 0
BPT 34 46 35 59 / 50 30 10 0
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...Small Craft Advisory from noon Friday to midnight CST Friday
night for GMZ470-472-475.
Gale Warning until noon CST Friday for GMZ470-472-475.
Small Craft Advisory until noon CST Friday for GMZ430-432-435.
Small Craft Advisory until midnight CST Friday night for GMZ450-
452-455.
&&
AVIATION...66Hazardous weather outlook, Dec 7, 5:03 AM CST, 9 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Lake Charles LA 503 AM CST Thu Dec 7 2017 LAZ027>029-TXZ180-259-260-081115- Vernon-Rapides-Avoyelles-Tyler-Northern Jasper-Northern Newton- 503 AM CST Thu Dec 7 2017 This Hazardous Weather Outlook is for portions of central Louisiana, west central Louisiana, and southeast Texas. .DAY ONE...Today and Tonight The big issue will is some ice forming on bridges and overpasses tonight. For today scattered areas of mostly light rain with occasional ice pellets through about the noon hour. Light rain will continue into the evening hours. A chance for ice pellets return this evening and into the overnight hours as the rains continue. Todays temperatures are expected to hold in the 40s this afternoon. Tonight's temperatures will drop to near 30. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Rains ending on Friday as another cold surge moves down into the region around sunrise. This will finally push the precipitation off to the east. Temperatures on Friday will again remain in the 40s. Look for freezing temperatures around 27 to 31 over the weekend for morning lows. Cold air will remain in place through most of next week. Chances for freezing precipitation will continue into Friday morning. .SPOTTER INFORMATION STATEMENT... GMZ432-LAZ030>033-041>045-052>055-073-074-TXZ201-215-216-261-262- 081115- Calcasieu Lake-Beauregard-Allen-Evangeline-St. Landry-Calcasieu- Jefferson Davis-Acadia-Lafayette-Upper St. Martin-Vermilion- Iberia-St. Mary-Lower St. Martin-West Cameron-East Cameron-Hardin- Jefferson-Orange-Southern Jasper-Southern Newton- 503 AM CST Thu Dec 7 2017 This Hazardous Weather Outlook is for portions of Gulf of Mexico, central Louisiana, south central Louisiana, southwest Louisiana, and southeast Texas. .DAY ONE...Today and Tonight Areas of light rain will continue to sweep across the region today into tonight. Temperatures are not expected to get out of the 40s again today. Tonight's temperatures will remain above the freezing mark but there will be some ice pellets with the rains. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Rains ending on Friday as another surge of colder air surges in. Look for the cold weather to continue into most of next week. .SPOTTER INFORMATION STATEMENT... GMZ430-435-450-452-455-470-472-475-081115- Sabine Lake-Vermilion Bay- Coastal waters from Cameron LA to High Island TX out 20 NM- Coastal waters from Intracoastal City to Cameron LA out 20 NM- Coastal waters from Lower Atchafalaya River to Intracoastal City LA out 20 NM- Waters from Cameron LA to High Island TX from 20 to 60 NM- Waters from Intracoastal City to Cameron LA from 20 to 60 NM- Waters from Lower Atchafalaya River to Intracoastal City LA from 20 to 60 NM- 503 AM CST Thu Dec 7 2017 This Hazardous Weather Outlook is for portions of Gulf of Mexico. .DAY ONE...Today and Tonight Very cold air continues to spill into the coastal waters this morning. A Gale Warnings and Small Craft Advisories will be in place for all the the southeast Texas and southern Louisiana coastal waters. Rains will continue through the the day and into tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Winds to remain up into the weekend but will begin to taper off with winds again picking back up the early portion of next week as another system moves down and settles into the coastal waters. .SPOTTER INFORMATION STATEMENT...
The office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 7, 1:59 PM CST | Winter Weather Advisory | LCH | Hardin, Jasper, Newton, Tyler | 22 hr |
| Dec 7, 4:16 AM CST | Small Craft Advisory | LCH | 44 hr | |
| Dec 7, 1:45 PM CST | Small Craft Advisory | LCH | 26 hr |
Nearby
Freeze Warnings in Louisiana, 2017Freeze Warnings in Texas, 2017Every freeze warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.